Alert archive / North Dakota / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Sep 20, 2019, 9:14 PM CDT for Burleigh County, Sheridan County, North Dakota. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2019, 9:14 PM CDT (02:14 UTC)
- Expired
- Sep 21, 2019, 9:15 AM CDT
- In force
- 12 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Burleigh County, ND, Sheridan County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 9:53 PM CDT | HEAVY RAIN 5 | 10 Ssw Goodrich, ND | RAINFALL SO FAR. |
| Sep 20, 10:09 PM CDT | HEAVY RAIN 2 | Goodrich, ND | |
| Sep 20, 11:26 PM CDT | HEAVY RAIN 6.29 | 5 Sse Denhoff, ND | TOTAL RAINFALL THUS FAR IS 6.29 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted.
507
WGUS53 KBIS 210214
FFWBIS
NDC015-083-210815-
/O.NEW.KBIS.FF.W.0004.190921T0214Z-190921T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
914 PM CDT Fri Sep 20 2019
The National Weather Service in Bismarck has issued a
* Flash Flood Warning for...
Southeastern Sheridan County in south central North Dakota...
Northeastern Burleigh County in south central North Dakota...
* Until 315 AM CDT Saturday.
* At 913 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Wing, Goodrich and Denhoff.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area as another round of thunderstorms moves into the area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4708 10053 4742 10039 4763 10016 4762 10003
4733 10004 4732 10011 4723 10011 4708 10023
$$
KRANZ5 follow-up statements
592
WGUS73 KBIS 210255
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
955 PM CDT Fri Sep 20 2019
NDC015-083-210815-
/O.CON.KBIS.FF.W.0004.000000T0000Z-190921T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan ND-Burleigh ND-
955 PM CDT Fri Sep 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
SOUTHEASTERN SHERIDAN AND NORTHEASTERN BURLEIGH COUNTIES...
At 953 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain over the warned area. Some areas within the warned area have
measured upwards of 5 inches of rain so far. An additional inch of
rain is expected. Flash flooding is expected to begin shortly in the
warned area.
Some locations that will experience flooding include...
Wing, Goodrich and Denhoff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4708 10053 4742 10039 4763 10016 4762 10003
4733 10004 4732 10011 4723 10011 4708 10023
$$
KRANZ634
WGUS73 KBIS 210424
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
1124 PM CDT Fri Sep 20 2019
NDC015-083-210815-
/O.CON.KBIS.FF.W.0004.000000T0000Z-190921T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan ND-Burleigh ND-
1124 PM CDT Fri Sep 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
SOUTHEASTERN SHERIDAN AND NORTHEASTERN BURLEIGH COUNTIES...
At 1123 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 4 to 6 inches of rain has
already fallen in the warned area. Flash flooding is expected.
Some locations that will experience flooding include...
Wing, Goodrich and Denhoff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4708 10053 4742 10039 4763 10016 4762 10003
4733 10004 4732 10011 4723 10011 4708 10023
$$
KRANZ895
WGUS73 KBIS 210602
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
102 AM CDT Sat Sep 21 2019
NDC015-083-210815-
/O.CON.KBIS.FF.W.0004.000000T0000Z-190921T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan ND-Burleigh ND-
102 AM CDT Sat Sep 21 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
SOUTHEASTERN SHERIDAN AND NORTHEASTERN BURLEIGH COUNTIES...
At 1259 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
continue. Additional rainfall amounts of around one inch are
possible in the warned area.
Some locations that will experience flooding include...
Wing, Goodrich and Denhoff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4708 10053 4742 10039 4763 10016 4762 10003
4733 10004 4732 10011 4723 10011 4708 10023
$$
SIMOSKO747
WGUS53 KBIS 210724
FFWBIS
NDC015-083-211415-
/O.EXT.KBIS.FF.W.0004.000000T0000Z-190921T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
224 AM CDT Sat Sep 21 2019
The National Weather Service in Bismarck has extended the
* Flash Flood Warning for...
Southeastern Sheridan County in south central North Dakota...
Northeastern Burleigh County in south central North Dakota...
* Until 915 AM CDT Saturday.
* At 220 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall amounts of between
four and eight inches has already fallen. Flash flooding is
occurring and will continue. Additional rainfall amounts as high
as two inches are expected in the warned area this morning.
* Some locations that will experience flooding include...
Wing, Goodrich and Denhoff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4708 10053 4742 10039 4763 10016 4762 10003
4733 10004 4732 10011 4723 10011 4708 10023
$$
SIMOSKO821
WGUS73 KBIS 211411
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
911 AM CDT Sat Sep 21 2019
NDC015-083-211416-
/O.EXP.KBIS.FF.W.0004.000000T0000Z-190921T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan ND-Burleigh ND-
911 AM CDT Sat Sep 21 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SHERIDAN AND NORTHEASTERN
BURLEIGH COUNTIES WILL EXPIRE AT 915 AM CDT...
The heavy rain has ended. Additional flash flooding is not expected.
An areal flood warning has been issued for this same area as runoff
on small creeks and streams remains high. Low water crossings and
normal low spots will continue to experience high water into Sunday.
Please continue to heed any remaining road closures.
LAT...LON 4708 10053 4742 10039 4763 10016 4762 10003
4733 10004 4732 10011 4723 10011 4708 10023
$$
HAMILTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 5:47 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 20, 5:47 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 547 PM CDT Fri Sep 20 2019 .UPDATE... Issued at 547 PM CDT Fri Sep 20 2019 Cold front located from just west of Minot south to Glen Ullin. Severe discrete storms continue merge together into a cluster along and ahead of the front. No change to the current forecast or the ongoing severe thunderstorm watch which continues until 10 PM CDT for most of central ND. More thunderstorms will move from South Dakota north this evening through tonight. These storms will be more attached with the upper level low and stronger forced ascent that is progged to approach later tonight through Saturday. UPDATE Issued at 419 PM CDT Fri Sep 20 2019 Quick update for thunderstorms forming in south central North Dakota. && .SHORT TERM...(This evening through Saturday) Issued at 203 PM CDT Fri Sep 20 2019 Severe thunderstorm watch 654 has been issued for central North Dakota this afternoon and evening. Organized line of thunderstorms has formed along the cold front similar to CAM model forecast. The HREF ensemble depicts some short to medium length supercells tracking northeast along the front and nothing has changed to the anticipated scenario and storm mode, with a linear MCS expected to form and track across central into eastern North Dakota through this evening. A secondary thrust of severe weather may be possible across southwest and south central North Dakota late this evening and overnight as the CAM models now suggest. Saturday will see widespread showers and and scattered thunderstorms as the main upper low tracks into the region. In addition to the severe weather, heavy rains will be a concern, although current indications are the rainfall will not completely overlap the september rains from last 2 weeks. .LONG TERM...(Saturday night through Friday) Issued at 203 PM CDT Fri Sep 20 2019 After this rain event, mainly dry weather is forecast through Tuesday, with scattered showers Wednesday through Friday. Much cooler weather Wednesday through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 547 PM CDT Fri Sep 20 2019 Showers and scattered thunderstorms, some severe with large hail and damaging winds continue to be a threat for KMOT/KBIS and KJMS through 07z Saturday. Although scattered showers and thunderstorms will slide into KDIK and KISN mainly after 06z, the severity will be limited. MVFR to IFR cigs can be expected this taf period with the precipitation. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KS SHORT TERM...WAA LONG TERM...WAA AVIATION...KS
Hazardous weather outlook, Sep 20, 7:49 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 749 PM CDT Fri Sep 20 2019 NDZ013-022-023-025-034>037-042-045>048-050-051-220100- Pierce-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 749 PM CDT Fri Sep 20 2019 /649 PM MDT Fri Sep 20 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Thunderstorms will continue this evening in south central through the James River Valley. Some storms will be severe with large hail to the size of golf balls and damaging winds to 60 mph. An isolated tornado threat is also possible. Heavy rainfall may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday morning through Saturday evening. Additional heavy rainfall may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NDZ001>005-009>012-017>021-031>033-040-041-043-044-220100- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings- Stark-Slope-Hettinger-Bowman-Adams- 749 PM CDT Fri Sep 20 2019 /649 PM MDT Fri Sep 20 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are likely across west and north central tonight. Isolated strong thunderstorms are possible. Heavy rainfall may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday morning through Saturday evening. Additional heavy rainfall may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. KS
In the hours before
Local storm report, Sep 20, 8:45 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HEAVY RAIN MANDAN 46.83N 100.89W
09/20/2019 M2.10 INCH MORTON ND TRAINED SPOTTER
RAINFALL SINCE 7 PM CDT.
&&
JNSLocal storm report, Sep 20, 8:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HEAVY RAIN 2 N BOWDON 47.49N 99.71W
09/20/2019 M1.00 INCH WELLS ND PUBLIC
&&
JNSLocal storm report, Sep 20, 8:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
855 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HEAVY RAIN 6 N MANDAN 46.92N 100.89W
09/20/2019 M1.25 INCH BURLEIGH ND PUBLIC
MEASURED NEAR HARMON LAKE.
&&
JNSLocal storm report, Sep 20, 8:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HEAVY RAIN 7 N HURDSFIELD 47.56N 99.94W
09/20/2019 M2.15 INCH WELLS ND PUBLIC
STILL RAINING.
&&
JNSLocal storm report, Sep 20, 9:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN NEW SALEM 46.85N 101.41W
09/20/2019 M1.35 INCH MORTON ND PUBLIC
&&
JNSLocal storm report, Sep 20, 9:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HEAVY RAIN 7 SW HORSEHEAD LAKE 47.00N 99.92W
09/20/2019 M1.35 INCH KIDDER ND PUBLIC
&&
JNSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:21 PM CDT | Flash Flood Watch | BIS | Burleigh, Kidder, Sheridan, Wells | 8 hr |
| Sep 20, 8:05 PM CDT | Areal Flood Advisory | BIS | Burleigh, Emmons, Kidder, Morton | 2 hr |
| Sep 20, 8:50 PM CDT | Areal Flood Advisory | BIS | Burleigh, McLean, Morton, Oliver | 3 hr |
| Sep 20, 10:48 PM CDT | Areal Flood Advisory | BIS | Wells | 3 hr |
| Sep 20, 11:09 PM CDT | Special Weather Statement | BIS | Bowman | 51 min |
| Sep 20, 11:16 PM CDT | Flash Flood Warning | BIS | Wells | 10 hr |
| Sep 21, 12:19 AM CDT | Flash Flood Warning | BIS | Foster, Stutsman, Wells | 9 hr |
| Sep 21, 12:30 AM CDT | Special Weather Statement | BIS | Grant, Sioux | 45 min |
| Sep 21, 12:41 AM CDT | Flash Flood Warning | BIS | Burleigh, McLean, Sheridan | 9 hr |
| Sep 21, 1:02 AM CDT | Special Weather Statement | BIS | Williams | 43 min |
| Sep 21, 1:11 AM CDT | Special Weather Statement | BIS | Grant, Morton, Sioux | 49 min |
| Sep 21, 8:50 AM CDT | Areal Flood Warning | BIS | Burleigh, Foster, Kidder, McLean, Sheridan, Stutsman and 1 more | 24 hr |
| Sep 21, 11:28 AM CDT | River Flood Warning | BIS | Stutsman | 6 days |
Nearby
Flash Flood Warnings in North Dakota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.